New York, 2004

Damaging Wind in New York, May 2, 2004

May 2, 2004 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 2, 1:05 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, May 2, 1:05 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 PM EDT SUN MAY 2 2004

.DISCUSSION...
BIG PICTURE...ERN TROUGH SIDE OF 500 MB OMEGA PATTERN WILL BE MAIN
PLAYER THROUGH THE FORECAST PERIOD.  OVER THE SHORT TERM...THE
TROUGH WILL DEEPEN A BIT AND CROSS THE NERN US...THEN IT WILL SHIFT
JUST OFF THE NOAM COAST...PLACING THE CWA UNDER NW FLOW BY LATE WEEK.

THIS AFTERNOON...CONTINUE TO MONITOR DEVELOPING CONVECTION IN WRN
NY/PA...MESOANALYSIS STILL INDICATES VERY MARGINAL MID-LVL LAPSE
RATES AND INSTABILITY.  CURRENT THINKING IS A FEW STORMS COULD MIX
SOME STRONGER WINDS DOWN...BUT IN GENERAL ANY SEVERE GUSTS WOULD BE
ISOLATED.

TONIGHT...SLOW MOVING COLD FRONT...LINED UP WITH SW FLOW OUT AHEAD
OF SFC TROUGH...SHOULD CLEAR ERN PART OF CWA BY 06Z.  PLENTY OF
PRECIP CURRENTLY BEHIND FRONT...AND MODELS INDICATING THIS WILL
CONTINUE TO BE THE CASE...SO WILL GO WITH CAT POPS ENTIRE CWA FOR
THE FIRST PART OF THE NIGHT ENTIRE CWA...THEN BACK OFF TO CHC POPS
WRN ZONES.  WILL KEEP CHC POPS FOR THUNDER IN SERN ZONES IN THE PART
OF NIGHT.  OF SLIGHT CONCERN IS THE POSSIBILITY OF TRAINING THIS
EVENING...AS MBE VECTORS SMALL...PW HIGH...AMONG OTHER FAVORABLE
CONDITIONS.  STILL...STORMS SHOULD BE FAST MOVING ENOUGH THAT THIS
RISK IS MARGINAL.  TEMPS WILL FALL QUICKLY BEHIND THE FRONT.

MONDAY...TROUGH STARTS LIFT...AS WAVE MOVES OUT OF BASE OF
TROUGH...AND ANOTHER SFC WAVE FORMS ALONG FRONT ON THE MID-ATLANTIC
COAST...THIS WILL HOLD THE PROGRESS OF THE FRONT UP A BIT...AND
SPILL SOME MOISTURE BACK INTO CWA.  WILL HIGH CHC POPS ERN ZONES AND
LOW CHC POPS TO THE WEST AS 500 MB TROUGH AXIS STILL TO THE WEST.
WITH LOTS OF SC AROUND...AND CONTINUED CAA....DO NOT EXPECT DAYTIME
TO RESPOND MUCH FROM OVERNIGHT MINS.

MONDAY NIGHT...MODELS INDICATING FRONT FINALLY MAKES BETTER PROGRESS
EASTWARD...AND TROUGH AXIS SWINGS THRU.  WILL KEEP THE CHC POPS IN
TO COVER THE PASSAGE OF SOME WEAK 500 MB DYNAMICS.

TUESDAY...SOME RIDGING BUILDS IN BRIEFLY...AND EXPECT SOME
SUNSHINE...BUT STILL ON THE COOL SIDE WITH MIXES IN THE 50S.

&&

.LONG TERM (MON NIGHT - SAT)...
THE LONG TERM HAS BEEN AN EXERCISE IN FRUSTRATION (FUTILITY?) GIVEN
MDLS CHANGES WITH EACH RUN, AND NOT MUCH AGREEMENT BETWEEN THE MRF
AND OTHER MEDIUM RNG GUIDANCE. WE BASICALLY DISCOUNTED THE 00Z MRF
CLOSED LOW OFF THE NEW ENGLAND CST LATER IN THE WEEK, AND WENT WITH
A 06Z/12Z GFS BLEND. WE HAVE A CHC FOR SHRA/TSRA ON TUES NGT AND
WED, AND AGAIN LATE WED NGT AND THU AS GFS ADVERTISES A WEAK WAVE
TRACKING EWD AS THE WMFNT TRIES TO LIFT NWD. OTRW DRY WX FOR FRIDAY
INTO THE WEEKEND, BUT LOW CONFIDENCE.

&&

.AVIATION...
TRYING TO TIME THE FROPA MAIN CHALLENGE AND CAME UP WITH 00Z AT SYR
AND ELM, 02-03Z UCA AND BGM, AND ARND 04Z AT AVP. LIFR/IFR CIGS
FOLLOW THIS FNT WITH A 3-6 HR PD OF RAIN. PCPN SHUD TAPER OFF LATER
TNGT, LEAVING IFR CIGS ACRS THE RGN WHICH PERSIST INTO TMRW MRNG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

SHORT TERM...CEMPA
EXTENDED/AVIATION...BRADY
Hazardous weather outlook, May 2, 3:00 AM EST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 AM EDT SUN MAY 2 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020959-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
400 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ALONG AND JUST AHEAD OF AN
APPROACHING COLD FRONT.  SOME OF THE STORMS COULD BECOME SEVERE THIS
AFTERNOON, WITH STRONG WINDS THE PRIMARY THREAT.  PLEASE REFER TO
STATEMENT ALBSPSBGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJ

In the hours before

Special weather statement, May 2, 2:28 PM EST, 2 hours 14 minutes before
NYZ015>018-022>025-044-055-PAZ038-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SUN MAY 2 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE CENTRAL
SOUTHERN TIER AND FINGER LAKES OF NEW YORK, AND NORTH CENTRAL
PENNSYLVANIA, THROUGH 9 PM...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES IN NEW YORK...

STEUBEN...YATES...SENECA...CAYUGA...ONONDAGA...CORTLAND...
TOMKINS...SCHUYLER...CHEMUNG...TIOGA.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES IN PENNSYLVANIA...

BRADFORD.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

IF A WARNING IS ISSUED...SEEK SHELTER IN A STURDY STRUCTURE
IMMEDIATELY.
Special weather statement, May 2, 4:20 PM EST, 22 minutes before
NYZ022-024-PAZ038-022215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT SUN MAY 2 2004

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
CORNING TO JERSEY SHORE...MOVING NORTHEAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
SAGETOWN AND CATON AT 545 PM.
ELMIRA AT 600 PM.
SPRINGFIELD AND LEONA AT 615 PM.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...EXPECT A RAPID DROP IN TEMPERATURES. TEMPERATURES WILL
FALL 15 TO 20 DEGREES INTO THE 50S IN LESS THAN 10 MINUTES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chemung

When
May 2, 4:42 PM EST
Where
Chemung County, Elmira Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.167, -76.900

Thunderstorm wind gust of 58 mph at Elmira-Corning Regional airport ASOS site. No reports of any damage from wind in surrounding area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401800.